Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Morristown, TN

August 16, 2002Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2002, 2:29 PM EDT for Blount County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 2:29 PM EDT (18:29 UTC)
Expired
Aug 16, 2002, 3:15 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS54 KMRX 161829
SVRMRX
TNC009-161915-
/NEW.KMRX.SV.W.0286.161829-161915/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE

* UNTIL 315 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WALLAND...OR 7 MILES EAST OF MARYVILLE...
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BLOUNT COUNTY AT 240 PM EDT
  RURAL NORTHEASTERN BLOUNT COUNTY AT 250 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3570 8399 3560 8381 3571 8373 3585 8381

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 9:45 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT FRI AUG 16 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION
945 AM EDT FRI AUG 16 2002

PLUME OF TROPICAL MOISTURE CONTINUES TO PULL NORTHEAST INTO THE
SOUTHERN APPALACHIANS THIS MORNING WITH PWS NEAR 1.8 INCHES AND
K-INDICES IN THE MID 30S.  AREA SOUNDINGS SHOW AIRMASS A LITTLE
MORE BOUYANT THAN YESTERDAYS WITH CAPES BETWEEN 2000-2500 J/KG
FOR THIS AFTERNOON WITH LIFTED INDICES RANGING FROM -3 TO -5.

HOWEVER...CURRENT CLOUD COVER WILL LIMIT HEATING UNLESS BREAKS
OCCUR THIS AFTERNOON.  NO REAL UPPER FORCING NOTED WITH ONLY LIFT
COMING FROM LOCAL TERRAIN FEATURES.  GIVEN DEGREE OF MOISTURE AND
POTENTIAL INSTABILITY THIS AFTERNOON...PLAN ON CONTINUING WITH
LIKELY POPS.  ALSO...HIGHS PWS SUPPORT MENTIONING LOCALLY HEAVY
RAINS IN THE FORECAST AS WELL.

PLAN ON MAKING COSMETIC CHANGES TO FORECAST AS WELL.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
305 AM EDT FRI AUG 16 2002

SOUTHWEST FLOW CONTINUES TO BRING LARGE AMOUNTS OF MOISTURE INTO THE
REGION.  LIMITING FACTOR FOR PRECIPITATION IS TRIGGERING MECHANISM.
INCREASING POPS TODAY TO 60 PERCENT WITH 30S AND 50S THROUGH
WEEKEND.  WENT A LITTLE ABOVE GUIDANCE TEMPERATURES TODAY BASED ON
PREVIOUS DAYS EXPERIENCES.

MODELS IN CLOSE AGREEMENT OVER NEXT FEW DAYS SO ONLY MINOR
VARIANCE.

CHA   87  71  86  71 /  60  30  50  30
TYS   85  70  85  70 /  60  30  50  30
TRI   85  68  83  67 /  60  30  50  30
OQT   85  70  85  70 /  60  30  50  30

*********************************************************************
EVENING FORECAST DISCUSSION
900 PM EDT THU AUG 15 2002

CURRENT RADARS SHOW A FEW SHOWERS AND TSTORMS CONTINUING ACROSS THE
FORECAST AREA THIS EVENING...WITH THE OVERALL AREAL COVERAGE
GRADUALLY DIMINISHING WITH THE SETTING OF THE SUN. THIS EVENINGS
SOUNDINGS CONTINUE TO REVEAL A VERY MOIST AND MODERATELY UNSTABLE
ATMOSPHERE ACROSS THE REGION. THUS...ISOLATED CONVECTION WILL BE
POSSIBLE OVERNIGHT...WITH PATCHY FOG LIKELY DEVELOPING ACROSS AREAS
THAT EXPERIENCED RAINFALL.

WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION ONLY
ISOLATED CONVECTION OVERNIGHT...AND TO ADD A MENTION OF PATCHY FOG TO
ALL ZONES. TEMPS LOOKS FINE AND WILL NOT CHANGE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT THU AUG 15 2002

IN THE SHORT-TERM...NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE
HIGHER TERRAIN (PLATEAU AND FAR EASTERN TENNESSEE MOUNTAINS) WITH
WIDELY SCATTERED TO SCATTERED IN THE VALLEY.  FEEL MORE ACTIVITY WILL
DEVELOP OVER THE VALLEYS LATER TODAY/EVENING.  WILL CALL FOR
SCATTERED STORMS...MAINLY THIS EVENING. EXPECT COVERAGE TO LESSEN
ONCE DAYTIME HEATING IS GONE...BUT WIDELY SCATTERED SHOWERS/STORMS
ARE POSSIBLE OVERNIGHT.

MAIN THREAT WILL CONTINUE TO BE LOCALIZED HEAVY RAINS AND POTENTIAL
TRAINING OF STORMS.

MODELS SHOW SHEAR AXIS/WEAK TROUGH OVER THE LOWER MISSISSIPPI VALLEY
WEAKENING THE NEXT TWO DAYS AS SOME OF THE ENERGY IS PULLED
NORTHEAST FROM NORTHERN STREAM SHORT-WAVES.  HOWEVER...TROPICAL
MOISTURE SEEMS TO REMAIN UNTIL FRONT MOVES INTO THE TENNESSEE VALLEY
FOR SUNDAY.  WILL CONTINUE WITH 50-60 PERCENT POPS FOR MAINLY
AFTERNOON AND EVENING STORMS THE NEXT TWO DAYS WITH 30 PERCENT
DURING THE NIGHT.  THE HIGHER POPS REMAIN IN THE MOUNTAINS AS MAIN
LIFT THROUGH SATURDAY REMAINS OROGRAPHIC LIFT.

FCSTID =
CHA   72  88  72  88 /  30  60  30  50
TYS   71  87  70  87 /  30  50  30  50
TRI   67  86  67  86 /  30  50  30  50
OQT   71  86  70  87 /  30  60  30  50

DH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.